Arizona, 2007

Flash Flood in Arizona, August 3, 2007

August 3, 2007 · NWS PSR · 1 event in 1 county or zone

Slow moving storms affected parts of southern Gila County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Slow moving storms affected parts of southern Gila County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 4:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 3, 4:45 PM MST, 1 hour 15 minutes before
AZZ020>028-CAZ030>033-040600-

AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST FRI AUG 3 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THERE WILL BE A CHANCE OF STORMS TONIGHT OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA AND A SLIGHT CHANCE ELSEWHERE...MAINLY THE
SOUTH-CENTRAL ARIZONA DESERTS. OVER THE WEEKEND...AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL MOVE ACROSS FAR NORTHWEST MEXICO AND PORTIONS
OF SOUTHERN ARIZONA. THIS WILL LEAD TO IMPROVED CHANCES FOR
SHOWERS AND THUNDERSTORMS. A VERY BROAD UPPER LEVEL LOW WILL
APPROACH THE REGION FROM THE NORTHWEST BY EARLY NEXT WEEK. THIS WILL
SPREAD SOUTHWESTERLY WINDS ACROSS THE AREA...RESULTING IN A
DOWNTREND IN THE CHANCES FOR SHOWERS AND THUNDERSTORMS. BY
WEDNESDAY... SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED OVER THE HIGHER TERRAIN OF EASTERN ARIZONA...WITH DRY
WEATHER ACROSS THE LOWER DESERTS. TEMPERATURES WILL BE NEAR NORMAL
SATURDAY WITH COOLER TEMPERATURES SUNDAY AND MONDAY. THIS WILL BE
FOLLOWED BY A GRADUAL WARMING TREND INTO THURSDAY...BUT TEMPERATURES
WILL REMAIN WITHIN A FEW DEGREES OF SEASONAL NORMALS.

&&

.SHORT TERM...
TONIGHT THROUGH MONDAY...
EVEN LESS SHOWER ACTIVITY WITHIN THE FORECAST AREA TODAY BUT
OUTSIDE OF IT THERE ARE MORE STORMS THAN YESTERDAY. THUS HELD ON TO
POPS. AS PREVIOUSLY DISCUSSED...THE LOW OVER CHIHUAHUA WILL MOVE
WESTWARD OVER THE WEEKEND. PROGS ARE INDICATING THAT FAVORABLE UPPER
LEVEL FLOW WILL TEND TO REMAIN OVER SOUTHEAST ARIZONA.
ALSO...TEMPERATURES ALOFT WILL REMAIN WARM FOR NOT A LOT OF
DESTABILIZATION. THUS HELD ON TO CONSERVATIVE POPS MAKING ONLY MINOR
CHANGES TO EXTEND SLIGHT CHANCE OF PRECIP FURTHER WEST. GFS
EVENTUALLY BRINGS THE FEATURE NORTHWARD INTO ARIZONA MONDAY THOUGH
NOT MUCH ADVERTISED IN THE WAY OF DYNAMICS. TOO MUCH UNCERTAINTY
REMAINS IN ORDER TO BE CONFIDENT IN PREDICTING THAT ANY PARTICULAR
DAY WILL BE CONSIDERABLY MORE ACTIVE THAN ANOTHER. TIMING OF THE
CHIHUAHUA LOW SUGGESTS SATURDAY AND SUNDAY WILL BE MAIN WINDOW FOR
STORM ACTIVITY. HOWEVER...PROGS ARE DEFINITELY INDICATING COOLER
HIGH TEMPERATURES SUNDAY AND MONDAY COMPARED TO TODAY AND SATURDAY.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
EXTENDED FORECAST TRENDS REMAIN ON TRACK WITH INFLUENCE OF DRIER
SOUTHWESTERLY FLOW DEVELOPING AS A TROUGH OVER THE PACIFIC NORTHWEST
COAST SLOWLY SLIDES SOUTHWARD. THE TROUGH DOESNT GET TOO FAR SOUTH
THOUGH ACCORDING TO OPERATIONAL GFS...GFS ENSEMBLE MEAN...AND ECMWF.
SO NO BIG COOLING IN STORE.

&&

.AVIATION...
AUG 3 2340 UTC (AUG 3 1640 MST)

AS OF 4 PM CONVECTION VERY LIMITED OVER THE LOWER DESERTS...AS TEMPS
ALOFT ARE QUITE WARM...AND LOW LEVEL MOISTURE HAS DECREASED NOTABLY
FROM 24 HOURS AGO. STEERING WINDS ALOFT OVER CENTRAL DESERTS ARE
ALSO WEAK WHICH WILL LIMIT THREAT FOR STORMS OVER THE HIGHER TERRAIN
MOVING INTO OUR LOWER DESERTS. STORMS WERE FIRING OVER ZONE 24...BUT
THEY WERE SLOWLY DEVELOPING TO THE WEST...AND THERE IS ABOUT A 20
PERCENT CHANCE FOR A THUNDERSTORM TO MOVE INTO THE GREATER PHOENIX
AREA. IF THAT DOES HAPPEN...IT WOULD PROBABLY NOT BE TIL AT LEAST 7
PM. HAVE OPTED NOT TO INCLUDE ANY MENTION OF THUNDERSTORMS IN THE
KPHX/KIWA TAF AT THIS TIME...BUT WILL CLOSELY MONITOR THE SITUATION
AND AMEND IF NEEDED. WE SHOULD SEE DEBRIS CLOUDS MOVE INTO THE
CENTRAL DESERTS OVERNIGHT TONIGHT...BUT BASES SHOULD STAY GENLY AOA
10K FEET. AIRMASS RATHER DRY AND STABLE OUT WEST...AND THERE IS NO
THREAT FOR CONVECTION OVER SERN CA AND THE WESTERN DESERTS.
AFTERNOON CU...WITH BASES AROUND 8K FEET...SHOULD DISSIPATE AFTER
SUNSET...THEN SKIES SHOULD BE MOSTLY CLEAR FOR THE REST OF TONIGHT.
VFR CONDITIONS AND NO AVIATION CONCERNS EXPECTED AT KYUM/KIPL/KBLH
NEXT 24 HOURS.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUG 3 2230 UTC (AUG 3 0330 MST)

AFTER A RELATIVE UPSWING IN TSTM COVERAGE ACROSS MAINLY AZ FIRE WX
ZONES THIS WEEKEND...WE SHOULD EXPERIENCE A GRADUAL DRYING TREND
THRU THE FIRST PART OF NEXT WEEK. THESE LOWER RELATIVE HUMIDITIES
WILL BE IMPORTED INTO THE AREA AS A TROUGH OF LOW PRESSURE OVER THE
PACIFIC NORTHWEST MOVES INLAND ACROSS THE NRN TIER OF STATES AND
TURNS THE FLOW OVER AZ/SE CA TO A MORE SWLY DIRECTION. AS THE
AIRMASS DRIES...WE SHOULD ALSO SEE WARMER AFTERNOON TEMPS NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ESTLE
FIRE WX...ESTLE
Hazardous weather outlook, Aug 3, 5:02 AM MST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
502 AM MST FRI AUG 3 2007

AZZ024-041200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
502 AM MST FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING.
STRONG...POSSIBLY DAMAGING...WINDS WILL ALSO BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH TUESDAY...DECREASING TO A SLIGHT CHANCE BY WEDNESDAY.
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING WILL REMAIN THE PRIMARY
THREAT...THOUGH STRONG...DAMAGING WINDS WILL REMAIN POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021>023-027-028-041200-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
502 AM MST FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING.
STRONG...POSSIBLY DAMAGING...WINDS WILL ALSO BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
SATURDAY...DECREASING TO A SLIGHT CHANCE SUNDAY THROUGH WEDNESDAY.
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING WILL REMAIN THE PRIMARY
THREAT...THOUGH STRONG...DAMAGING WINDS WILL REMAIN POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

The radar

The Phoenix radar (KIWA), 84 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
August 3, 6:00 PM MST to 7:00 PM MST
Where
Gila County, Globe to Miami
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.400, -110.780

Flooding reported in portions of Miami and Globe.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56077.